Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 11, NWS Amarillo, TX

May 21, 2014Armstrong County, Carson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 21, 2014, 5:25 PM CDT for Armstrong County, Carson County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2014, 5:25 PM CDT (22:25 UTC)
Expired
May 21, 2014, 6:30 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Armstrong County, TX, Carson County, TX

The radar

The Amarillo radar (KAMA), 33 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 4:52 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4561 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:50 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 21, 3:50 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT WED MAY 21 2014

.DISCUSSION...
THROUGH TONIGHT: HIGH-BASED SHOWERS AND STORMS WILL BEGIN INCREASING
IN COVERAGE LATER THIS AFTERNOON AND EVENING, ESPECIALLY WEST OF A
CLAUDE TO CANADIAN LINE. AN ISOLATED SEVERE WIND GUST OR TWO CAN'T BE
RULED OUT BEFORE 11 PM, BUT SEVERE WEATHER CHANCES LOOK LOW DUE TO
WEAK WIND SHEAR. ONE PLACE WE'LL HAVE TO WATCH IS WEST OF A GUYMON TO
DALHART LINE WHERE DEEP SHEAR WILL BE MORE SUPPORTIVE OF ORGANIZED
UPDRAFTS/STORM ORGANIZATION. IN THESE LOCATIONS, A LOW-END RISK FOR
MARGINALLY SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL
UP TO HALF DOLLAR SIZE WILL EXIST. THE SEVERE WEATHER THREAT SHOULD
END BY 11 PM. SHOWERS AND STORMS SHOULD ALSO GREATLY DIMINISH BY 2 AM.

THURSDAY-THURSDAY NIGHT: ANOTHER ROUND OF SHOWERS AND STORMS IS
EXPECTED TOMORROW AFTERNOON, BUT CONFIDENCE ON THE MOST FAVORED
LOCATIONS ISN'T THE HIGHEST. NOT SURPRISINGLY, DETERMINISTIC MODELS
TEND TO STRUGGLE WITH QPF SIGNALS WITH CONVECTION, SO WE'VE LEANED
MORE CLOSELY ON CONVECTION-ALLOWING MESOSCALE MODELS LIKE THE TTU WRF
AND THE SPC WRF. TWO AREAS APPEAR MOST FAVORED FOR CONVECTION TOMORROW.
THE FIRST IS ALONG AND JUST EAST OF THE CAPROCK AFTER 2 PM WITH MOIST
UPSLOPE FLOW IN PLACE. THE SECOND, AND BETTER CHANCE, WILL BE ACROSS
THE WESTERN PANHANDLES WHERE CONVECTION FROM NEW MEXICO WILL LIKELY
ENTER AFTER 5 PM. MARGINALLY SEVERE STORMS WILL BE POSSIBLE AGAIN
BETWEEN 4 PM AND 11 PM, BUT SHORT HODOGRAPHS AND ASSOCIATED WEAK
DEEP LAYER SHEAR WILL GREATLY LIMIT STORM ORGANIZATION.

FRIDAY-WEDNESDAY: RAIN CHANCES WILL GRADUALLY INCREASE AS THE UPPER
LOW APPROACHES FROM THE WEST. THE BEST CHANCES WILL BE FRIDAY-SUNDAY.
SEVERE STORM CHANCES LOOK A LITTLE HIGHER THIS WEEKEND AS DEEP LAYER
SHEAR INCREASES INTO THE 35-40 KT RANGE. LOCALLY HEAVY RAIN MAY ALSO
CAUSE SOME LOCALIZED FLASH FLOODING DUE TO ANOMALOUSLY HIGH
ATMOSPHERIC MOISTURE, EFFICIENT RAINFALL PRODUCING CONVECTION, WEAK
STEERING FLOW, AND THE DEEP LAYER FLOW LARGELY PARALLEL TO DRYLINE.
STORM CHANCES SHOULD DIMINISH BY TUESDAY, BUT IF THE SLOWER GFS IS
RIGHT, CHANCES WILL LINGER INTO TUESDAY.

JACKSON

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
MONDAY AS RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT.
THUNDERSTORMS ARE EXPECTED EACH DAY...AND COULD POSE AN ISOLATED RISK
FOR FIRE STARTS DUE TO LIGHTNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                61  84  59  79  60 /  30  20  50  50  40
BEAVER OK                  63  88  63  84  62 /  30  20  40  50  40
BOISE CITY OK              55  83  56  78  57 /  20  40  50  50  30
BORGER TX                  66  87  62  81  61 /  40  20  40  50  40
BOYS RANCH TX              60  84  62  79  62 /  40  30  50  50  30
CANYON TX                  60  83  58  79  61 /  30  20  50  50  40
CLARENDON TX               64  85  62  79  62 /  20  20  40  50  40
DALHART TX                 56  84  57  77  58 /  40  40  50  50  30
GUYMON OK                  59  86  60  80  60 /  30  30  50  50  30
HEREFORD TX                59  82  59  79  61 /  40  30  50  50  40
LIPSCOMB TX                63  89  62  81  62 /  30  20  40  50  40
PAMPA TX                   64  84  60  77  60 /  30  20  40  50  40
SHAMROCK TX                64  86  64  81  63 /  10  20  30  50  40
WELLINGTON TX              66  88  66  83  64 /   5  20  30  50  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

KS/JJ
Hazardous weather outlook, May 21, 5:09 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
509 PM CDT WED MAY 21 2014

OKZ001>003-TXZ001>020-221015-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
509 PM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE PANHANDLES THROUGH
TONIGHT. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE BEFORE
MIDNIGHT AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE
SOUTHERN TEXAS PANHANDLE THROUGH MIDNIGHT. HAIL UP TO HALF DOLLAR
SIZE AND WIND GUSTS TO 60 MPH ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THURSDAY
THROUGH MONDAY NIGHT. SOME OF THESE STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. AT
THIS TIME...IT APPEARS THAT THE MORE FAVORABLE TIMES FOR MORE
ORGANIZED SEVERE WEATHER WILL BE SATURDAY ACROSS THE WESTERN TWO
THIRDS OF THE PANHANDLES AND SUNDAY ACROSS THE EASTERN TWO THIRDS OF
THE PANHANDLES. HEAVY RAIN COULD LEAD TO LOCALIZED FLASH FLOODING
THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTER
ACTIVATION MAY ALSO BE NEEDED THURSDAY THROUGH MONDAY.

In the hours before

Special weather statement, May 21, 2:37 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
237 PM CDT WED MAY 21 2014

TXZ011-016-212030-
DEAF SMITH TX-OLDHAM TX-
237 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM AND CENTRAL DEAF
SMITH COUNTIES UNTIL 330 PM CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES EAST OF BOOTLEG...OR 19 MILES WEST OF
HEREFORD...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               SIMMS...              BOOTLEG...
  ADRIAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 21 AND 37.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3551 10265 3543 10233 3477 10265 3482 10285
TIME...MOT...LOC 1937Z 197DEG 29KT 3489 10272

SCHNEIDER
Special weather statement, May 21, 4:38 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT WED MAY 21 2014

TXZ013-018-212230-
ARMSTRONG TX-CARSON TX-
438 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG AND CARSON
COUNTIES UNTIL 530 PM CDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM WAS RAPIDLY DEVELOPING 5 MILES WEST OF GOODNIGHT...OR 7
MILES SOUTHEAST OF CLAUDE...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PANHANDLE...          CLAUDE...             WHITE DEER...
  GROOM...              GOODNIGHT...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 88 AND 114.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3551 10153 3553 10109 3495 10109 3495 10157
TIME...MOT...LOC 2137Z 194DEG 18KT 3505 10128

MOULTON
Special weather statement, May 21, 5:22 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
522 PM CDT WED MAY 21 2014

TXZ013-018-212300-
ARMSTRONG TX-CARSON TX-
522 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ARMSTRONG AND EASTERN
CARSON COUNTIES UNTIL 600 PM CDT...

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES EAST OF CLAUDE...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PANHANDLE...          CLAUDE...             WHITE DEER...
  GROOM...              GOODNIGHT...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 93 AND 114.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3552 10139 3553 10109 3495 10109 3495 10154
TIME...MOT...LOC 2221Z 199DEG 18KT 3511 10125

MOULTON

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:37 PM CDTSpecial Weather StatementAMADeaf Smith, Oldham53 min
May 21, 4:38 PM CDTSpecial Weather StatementAMAArmstrong, Carson52 min
May 21, 5:22 PM CDTSpecial Weather StatementAMAArmstrong, Carson38 min
May 21, 6:01 PM CDTSpecial Weather StatementAMARandall59 min
May 21, 6:20 PM CDTSpecial Weather StatementAMARoberts40 min
May 21, 6:24 PM CDTFlash Flood WarningAMAArmstrong, Carson4 hr
May 21, 6:31 PM CDTSpecial Weather StatementAMAArmstrong59 min
May 21, 6:52 PM CDTSevere Thunderstorm WarningAMACarson, Gray53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.